Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 29, NWS Blacksburg, VA

May 13, 2000Rockbridge County, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2000, 4:30 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 4:30 PM EDT (20:30 UTC)
Expired
May 13, 2000, 5:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:45 PM EDTHail 0.88Kerrs Creek, VA
May 13, 4:45 PM EDTThunderstorm WindKerrs Creek, VA
May 13, 4:45 PM EDTHail 1Brownsburg, VA
May 13, 4:45 PM EDTHail 1.5Lexington, VA
May 13, 4:48 PM EDTThunderstorm Wind 55 MLexington, VA
May 13, 5:00 PM EDTThunderstorm WindLexington, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS51 KRNK 132030
SVRRNK
VAC163-678-132115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCKBRIDGE BATHS...OR ABOUT 14 MILES
  NORTHWEST OF BUENA VISTA CITY...MOVING EAST AT 40 MPH.

HAIL UP TO A GOLFBALL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS 
STORM.

WINDS UP TO 60 MILES AN HOUR CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  BELLS VALLEY...
  BROWNSBURG...
  CORNWALL...
  LEXINGTON.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN

$$
PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:05 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 13, 2:05 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SAT MAY 13 2000

FORECAST CONCERNS ARE POPS THIS EVENING AND WHERE IT WILL RAIN. FNT
NOW LOCATED ACRD CENTRAL KY INTO MID TN. LINE OF SHRA FORMING JUST
AHEAD OF FNT. SCTD CONVECTION MOVING NE THRU SHD VLY AND NO CONCERN
FOR US...WITH SCT CU FIELD EVIDENT ON VIS WEST OF BLUE RIDGE. 17Z
ANALYSIS ALSO SHOWING WINDS SWITHCING BACK TO A SW DIRECTION WEST OF
BLUE RIDGE. AVN QPF THE HEAVIEST AND NOT VERIFYING WELL. ETA/NGM
MORE IN LINE WITH WHAT IS GOING ON WITH NGM INCREASING ITS COVERAGE
OF QPF MORE BY 00Z. THINK MAJORITY OF PCPN WILL OCCUR WEST OF BLUE
RIDGE LATE THIS AFTN...WITH ISOLATED TO WIDELY SCTD OUT EAST. 12Z
MESOETA SHOWING 850 WINDS SHIFTING SW BY 18Z...WHICH WILL KNOCK OFF
THE DOWNSLOPING EFFECT SOME. MODELS PROJECT FNT MOVING INTO WRN FA
AROUND 00Z...AND EAST OF FA AROUND 06Z.

MOST OF DYNAMIC ENERGY PASSES THROUGH NRN WV/NRN VA THIS
EVENING...WITH SCNDY AREA OF GOOD UVM ON MESOETA MOVING ACROSS NC.
MESOETA INDICATING POSSIBLE NARROW LINE OF SHRA/TSRA MAKING IT TO
THE BLUE RIDGE BY OOZ...WEAKENING IN THE PROCESS. CAP WAS STRONG OUT
EAST TODAY...AND IF ANY STORM THAT MAKES IT THERE BY LATE EVENING
BREAKS IT...COULD BE SVR...AS SPC POINTS OUT SLIGHT RISK.

SO FOR NOW WILL LOOK AT WHERE CONVECTION IS...AND WHERE AN EVENING
POP WILL GO.

BROAD TROF TO MOVE OVER US SUN-MON...WITH SFC HI PRS SETTING UP SHOP
AND KEEPING THINGS COOL UNDER A NW-NORTHERLY FLOW. LOOKS BREEZY
SUNDAY BETWEEN WOUND UP LOW IN CANADA AND SFC HI OVER MID MS
VLY...THEN GRADIENT SLACKENS SUNDAY NIGHT AS HI MOVES EAST INTO THE
BLUEGRASS STATE.

NEXT CONCERN IS PCPN CHCS IN THE EXTENDED. AVN MORE PROGRESSIVE AT
60 HOURS THAN ETA...BUT NOT MUCH. LOOKS LIKE MCS TO DEVELOP IN
CENTRAL PLNS-MO VLY BY MONDAY EVENING WITH 850 SOUTHERLY JET OF 40
KNOTS FEEDING MOISTURE INTO IT. MRF DEPICTS THIS SYSTEM MOVING SE
TOWARD KY TUESDAY AND SPLITTING THE QPF BULLSEYE...WITH ONE MOVING
ACRS WV/VA AND ANOTHER OVER MID MS VLY. NOGAPS/CANADIAN KEEP MOST OF
PCPN WEST OF US AND NORTH. JUST IN CASE REMNANTS OF MCS MAKE IT THIS
FAR EAST...WILL PUT IN A CHC FOR TUESDAY WEST OF BLUE RDG. AS HGHTS
BUILD WEDNESDAY/THURSDAY...WITH SFC HI OFF THE COAST...WE START
GETTING INTO THE SCENARIO FOR WIDELY SCATTERED TSTMS IN THE MTNS
EACH AFTN. PLAN ON GOING A CHC IN THE WEST THOSE DAYS/DRY EAST.

GENERALLY FOLLOWED FAN ON HIGHS SUNDAY...WITH FWC/FAN CLOSE TO MY
THOUGHTS FOR REST OF PERIOD.

COORDINATION CALLS WELCOME.

.RNK.
.VA...NONE.
.NC...NONE.
.WV...NONE.

WHP

In the hours before

Special weather statement, May 13, 11:12 AM EDT, 5 hours 18 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT SAT MAY 13 2000

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON...
MAINLY ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS OF VIRGINIA AND
NORTH CAROLINA. CITIES INCLUDED IN THE SLIGHT RISK AREA ARE...
ROANOKE...LYNCHBURG...MARTINSVILLE...DANVILLE...MOUNT AIRY AND
REIDSVILLE.

A VERY WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER VIRGINIA
AND NORTH CAROLINA. A COLD FRONT IS GOING TO MOVE INTO THE AREA THIS
AFTERNOON...AND WILL BE THE TRIGGERING MECHANISM FOR WIDELY SCATTERED
THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY
AFTER 300 PM EDT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.

DUE TO THE WIDELY SCATTERED NATURE OF THE THUNDERSTORMS LATE THIS
AFTERNOON...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:50 PM EDTSevere Thunderstorm WarningRNKBath40 min
May 13, 5:20 PM EDTSevere Thunderstorm WarningRNKPatrick40 min
May 13, 5:42 PM EDTSevere Thunderstorm WarningRNKFranklin63 min
May 13, 5:54 PM EDTSevere Thunderstorm WarningRNKHenry51 min
May 13, 5:55 PM EDTSevere Thunderstorm WarningRNKAmherst65 min
May 13, 5:58 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
May 13, 6:15 PM EDTSevere Thunderstorm WarningRNKBedford60 min
May 13, 6:36 PM EDTSevere Thunderstorm WarningRNKPittsylvania54 min
May 13, 7:08 PM EDTSevere Thunderstorm WarningRNKBuckingham67 min
May 13, 7:08 PM EDTSevere Thunderstorm WarningRNKAmherst67 min
May 13, 7:10 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg35 min
May 13, 7:19 PM EDTSevere Thunderstorm WarningRNKAppomattox56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.